Nebraska, 2010

Damaging Winds in Nebraska, August 16, 2010

August 16, 2010 · NWS OAX · 2 events in 1 county or zone

Weak warm advection caused a small area of thunderstorms to develop in south central South Dakota early in the afternoon of August 16. One of the thunderstorms gained strength and turned severe producing damaging winds as it tracked southeast across the Neligh area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Weak warm advection caused a small area of thunderstorms to develop in south central South Dakota early in the afternoon of August 16. One of the thunderstorms gained strength and turned severe producing damaging winds as it tracked southeast across the Neligh area. The storm then weakened as it encountered slightly more stable air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 16, 1:13 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 16, 1:13 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
213 PM CDT MON AUG 16 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

SMALL AREA OF PCPN MIGRATING ACROSS SRN SD ASSOCIATED WITH BNDRY
LYR CONVG AND UPPER JET ZIPPING ALONG THE SD/NEB...MN/IA BORDERS PER
WV IMAGERY AND NETWORK PROFILERS. APPEARS THAT ACTIVITY IS
HOLDING TOGETHER AND HAS BEGUN TO TAKE A SLIGHT RIGHT TURN
HEADING INTO NERN NEB. BIGGER ISSUE THOUGH IS NEXT ROUND OF PCPN
TONIGHT. 250MB-850MB DIFF DIVG...INCREASING DPVA AND STOUT MID LYR
WAA WILL BE ENOUGH TO KICK OFF ADDITIONAL CONVECTION BEGINNING THIS
EVENING AND CONTINUING THROUGH THE REST OF TONIGHT. PLACEMENT OF
NAM/GFS MAX OMEGA SUGGESTING SRN SECTIONS OF THE CWA MOST LIKELY TO
SEE HEAVIER RAINFALL AMOUNTS INTO TUESDAY MORNING WITH PWS PROGGED
TO BE AROUND 1.5"-2" INCHES. NAM AND CMC RUN-ACCUM-PCPN ARE EVEN
PLACING TOTALS APPROACHING 3" ALONG THE CWA/KS BORDER. THE GFS
THOUGH IS LAYING HIGHS TOTALS IN CNTRL KS...WITH THE ECM MAINLY IN
SRN NEB. OTHERWISE DRY AND PLEASANT CONDITIONS ON TAP TUESDAY NIGHT
AND WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.

MAIN CONCERN IN THE EXTENDED PDS IS POTENTIAL SVR STORMS THURSDAY
EVENING. POTENT S/W TROF OVER THE CNTRL ROCKIES THURSDAY AFTN WILL
INDUCE SYNOPTIC LIFT OVER THE REGION AND PUSH ITS SFC REFLECTION
INTO NRN IA. ATTENDANT COLD FRONT DROPPING OUT OF THE DAKOTAS WILL
THEN BE THE FOCUS SVR STORM DEVELOPMENT WITHIN REGION OF FAVORABLE
COMBINATION OF MLCAPE/DEEP LYR SHEAR. FROPA SHOULD BE QUICK AND
CLEAR THE CWA EARLY FRIDAY MORNING AND END UP EXTENDING ACROSS SRN
PLAINS/LOW MS VLY LATE FRIDAY AFTN. THEREAFTER...UPPER HIGH
CENTERED INVOF THE 4 CORNERS WILL STRENGTHEN AND AMPLIFY RIDGE OVER
CNTRL CONUS/CNTRL CANADA. GIVEN THIS...OVERALL HAVE HIGH TEMPS JUST
SLIGHTLY ABOVE NORMAL THRU DAY 7. ALSO...APPEARS THAT NEXT FROPA
INTO THE CNTRL PLAINS MONDAY HAS THE POTENTIAL FOR INDUCING SOME
THUNDER...THUS WILL LAY TOKEN 20S.

&&

.AVIATION...
TAF SITES OFK/KOMA/KLNK

18Z TAFS
WARM ADVCTN HAS CONTINUED TO INCREASE SHOWERS AND TSTMS FROM NORTH
CENTRAL NEBRASKA INTO WRN NEBRASKA AND SOUTHERN SD AS A WARM
FRONT/STATIONARY FRONT DEVELOPED INTO NERN NEBRASKA.  THIS ACTIVITY
WAS SPREADING TWD KOFK VCNTY AND A TSTM TEMPO GROUP WAS CARRIED AT
THAT LOCATION THIS AFTN/EARLY EVENING.  COVERAGE OF PCPN WILL LIKELY
INCREASE OVR ERN NEBRASKA TNGT BUT INSTABILITY AXIS EITHER REMAINS
OR SHIFTS BACK MOSTLY W OF TAF SITES.  THUS OUTSIDE OF TSTM MENTION
AT KOFK...PCPN MENTION DID NOT INCLUDE TSTM...JUST CB IN CIG REMARK.
BUT THIS TREND WILL BE MONITORED AND TSTMS COULD BE MORE PREVALENT
W/EVENING PCPN.  OTHERWISE AS LARGER AREA OF SHOWERS/EMBEDDED TSTMS
BECOMES ESTABLISHED OVER AREA TNGT EXPECT CIGS TO LOWER INTO MVFR
CATEGORY AND POSSIBLY EVEN INTO IFR CATEGORY...SPCLY AT
KOFK...TOWARD DAYBREAK TUE.  CONDS PROBABLY SLOW TO IMPROVE BEFORE
17/18Z AND PCPN COULD LINGER EVEN PAST THAT TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEE/RC
Hazardous weather outlook, Aug 16, 11:14 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1214 PM CDT MON AUG 16 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1214 PM CDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO NORTHEAST NEBRASKA THIS
AFTERNOON AND ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA
THIS EVENING AND EARLY TONIGHT. AN ISOLATED STORM OR TWO COULD
PRODUCE QUARTER-SIZE HAIL AND GUSTY WINDS...MAINLY FROM LATE
AFTERNOON INTO THIS EVENING AND GENERALLY ALONG AND NORTH OF
HIGHWAY 30.

THE THUNDERSTORMS ARE THE RESULT OF MOIST AND UNSTABLE AIR ALOFT
SPREADING INTO NORTHERN NEBRASKA IN ADVANCE OF A WEAK UPPER LEVEL
DISTURBANCE.

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM
FROM NEBRASKA CITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS MAY CONTINUE ACROSS THE AREA TUESDAY.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY
RAINFALL MAY OCCUR ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

MORE THUNDERSTORMS ARE FORECAST THURSDAY THROUGH FRIDAY AS ANOTHER
WEATHER DISTURBANCE MOVES ACROSS THE PLAINS.

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM
FROM BROWNVILLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION PROBABLY WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

CHERMOK

The radar

The Omaha radar (KOAX), 178 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
August 16, 2:19 PM CST
Where
Antelope County, 0.51 mi W of Clearwater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.170, -98.190

A spotter estimated thunderstorm winds of around 60 mph downed some small tree limbs.

Thunderstorm Wind, Antelope

When
August 16, 2:28 PM CST to 2:30 PM CST
Where
Antelope County, Neligh
Measured
65 kt (75 mph) measured gust
Reported by
Storm Chaser
Coordinates
42.130, -98.030

A storm chaser measured a thunderstorm wind gust of 75 mph on home weather equipment. The winds downed several 4 to 6 inch in diameter tree limbs in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242308, 242310.